Hail, Clay
- When
- June 20, 4:24 PM CST
- Where
- Clay County, 2.31 mi SSW of Burbank
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.720, -96.840
Thunderstorms produced large hail in parts of Union and Clay Counties in extreme southeast South Dakota during the late afternoon of June 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail in parts of Union and Clay Counties in extreme southeast South Dakota during the late afternoon of June 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 20, 2:37 PM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 337 PM CDT FRI JUN 20 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 337 PM CDT FRI JUN 20 2014 WATCH HAS BEEN ISSUED FOR SOUTHERN SECTIONS OF CWA AS I WOULD EXPECT WITH BEST CHANCES OF SEVERE WEATHER ALONG AND SOUTH OF HIGHWAY 18. DONT EXPECT MUCH ACTIVITY EARLY AS BEST LIFT AND DYNAMICS EXPECTED LATER. TO THE NORTH...NOT MUCH IN THE WAY EARLY BUT INCREASING CHANCES OF STORMS AS THE NIGHT WEARS ON AS WAVE AND BOUNDARY INTERACT TO THE SOUTH. DID NOT CARRY POPS AS FAR NORTH AS HIGHWAY 34 WITH ABOVE THINKING. AGAIN OVERNIGHT...IT LOOKS LIKE THE MAIN THREAT FOR STORMS AND/OR RAIN WILL BE ACROSS THE SOUTH. STORMS SHOULD CONTINUE OVER MUCH OF NORTHWEST IOWA LATE TONIGHT AND INTO EARLY SATURDAY MORNING BEFORE DECREASING. SOME SLIGHT CHANCE SEEMS JUSTIFIED TO KEEP IN THAT AREA THROUGH SATURDAY WHILE ACTIVITY HOLDS OFF FURTHER WEST AND NORTH. MID TO UPPER 80S SHOULD BE GOOD FOR HIGH TEMPERATURES WITH A FEW 90 DEGREE READINGS POSSIBLE SOUTH. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 337 PM CDT FRI JUN 20 2014 DECENT SHEAR AND VERY UNSTABLE AIR WILL CONTRIBUTE TO A ROUND OF DECENT STORMS SATURDAY NIGHT WITH SOME OF THE STORKS LIKELY SEVERE. MARGINAL UPPER SUPPORT WITH SHORT WAVE FIGHTING UPPER RIDGING OVER THE AREA MAY LIMIT COVERAGE AND POPS WILL BE KEPT AT HIGH CHANCE MAX. A GREATER COVERAGE OF STORMS COULD HAPPEN SUNDAY AS THE SURFACE SYSTEM MOVES OVER THE AREA...BUT INSTABILITY AND SHEAR MAY BE DECREASING AND SEVERE STORMS SEEM A LITTLE LESS LIKELY. HEAVY RAIN POTENTIAL WHICH SEEMS NOT LIKELY TO BE WIDESPREAD SATURDAY NIGHT WILL BE LESS ON SUNDAY. AS LONG AS THE SYSTEM KEEPS ITS FORECAST MOVEMENT. TEMPERATURES WILL NOT BE AS WARM SUNDAY. ANOTHER SHORT WAVE COMING ACROSS MONDAY WILL TURN THE FLOW WEST NORTHWESTERLY AND SHOULD DRY OUT THE AREA. WEAK UPPER RIDGING AND A RETURN TO WARM ADVECTION MAY BRING A FEW STORMS DURING MIDWEEK ALONG WITH MODEST TEMPERATURES. THE PERIOD SHOULD STILL BE MOSTLY DRY...BUT THE RIDGING MAY SHIFT EAST LATE IN THE WEEK AS HEIGHTS LOWER NEAR THE PACIFIC COAST...AND THIS WOULD LEAD TO SOME INCREASE IN THE STORM THREAT AGAIN. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 142 PM CDT FRI JUN 20 2014 VFR CIGS FOR MOST OF THE PERIOD AND TAF LOCATIONS. CHANCE FOR SCATTERED -TSRA AT KSUX BETWEEN 23Z & 03Z AS BOUNDARY APPRAOAHES FROM THE SOUTH. ANOTHER CHANCE FOR SCATTERED -TSRA AS FAR NORTH AS KFSD BUT CHANCES ARE MUCH BETTER FURTHER SOUTH. OTHERWISE...VFR CIGS TO CONTINUE THROUGH PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...HEITKAMP LONG TERM... AVIATION...HEITKAMP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 428 PM CDT FRI JUN 20 2014 IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 050-052>070-211200- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-LINCOLN-MURRAY- COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY- BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-BON HOMME-YANKTON- 428 PM CDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SMALL CHANCE OF THUNDERSTORMS MAINLY NEAR AND SOUTH OF INTERSTATE 90 TONIGHT...BUILDING NORTH OF INTERSTATE 90 TOWARD SATURDAY MORNING. NO SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW MORNING THUNDERSTORMS ARE POSSIBLE ON SATURDAY...AND ARE NOT EXPECTED TO BE SEVERE. A BETTER CHANCE FOR THUNDERSTORMS WILL SPREAD IN ON SATURDAY EVENING WEST OF THE JAMES RIVER...WITH STORMS CAPABLE OF HAIL UP TO GOLF BALL SIZE WITH WINDS GUSTS UP TO 70 MPH. AS STORMS SPREAD EAST TOWARD SOUTHWEST MINNESOTA AND NORTHWEST IOWA...THE THREAT BE HAIL TO HALF DOLLAR SIZE AND WINDS TO 70 MPH. ISOLATED POCKETS OF HEAVY RAINFALL ARE POSSIBLE AFTER MIDNIGHT ON SATURDAY NIGHT ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. IAZ020>022-031-032-NEZ013-014-SDZ071-211200- PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-UNION- 428 PM CDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG IS EXPECTED TO DISSIPATE BY AROUND 8 AM... GENERALLY EAST OF A LINE FROM SPENCER TO CORRECTIONVILLE. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON THROUGH THE LOWER MISSOURI VALLEY...CONTINUING THROUGH THE EVENING AND OVERNIGHT HOURS. A FEW STORMS MAY PRODUCE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH. THERE IS A SMALL CHANCE THAT REDEVELOPMENT OF STORMS ACROSS THE AREA COULD PRODUCE SPOTTY HEAVY RAINFALL FROM EXTREME NORTHEAST NEBRASKA EASTWARD ALONG HIGHWAY 20 IN NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW MORNING THUNDERSTORMS ARE POSSIBLE ON SATURDAY...BUT ARE NOT EXPECTED TO BE SEVERE. WHILE AN ISOLATED THUNDERSTORM IS POSSIBLE ON SATURDAY EVENING...A BETTER CHANCE FOR THUNDERSTORMS WILL SPREAD IN AFTER MIDNIGHT...WITH STORMS CAPABLE OF HAIL UP TO GOLF BALL SIZE WITH WINDS GUSTS UP TO 70 MPH. ISOLATED POCKETS OF HEAVY RAINFALL ARE POSSIBLE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
418 PM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL 5 E MERRILL 42.72N 96.15W
06/20/2014 E0.50 INCH PLYMOUTH IA PUBLIC
&&
ADAMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
419 PM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 5 N LAWTON 42.55N 96.18W
06/20/2014 WOODBURY IA TRAINED SPOTTER
SHINGLES WERE BLOWN OFF A RESIDENCE. ALSO SMALL BRANCHES
BROKEN.
&&
ADAMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
441 PM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 4 NW ANTHON 42.43N 95.92W
06/20/2014 E1.00 INCH WOODBURY IA TRAINED SPOTTER
&&
ADAMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 PM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 6 W MERRILL 42.72N 96.37W
06/20/2014 E1.00 INCH PLYMOUTH IA TRAINED SPOTTER
&&
ADAMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
512 PM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 2 E SIOUX CITY 42.50N 96.35W
06/20/2014 E1.50 INCH WOODBURY IA PUBLIC
&&
ADAMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 PM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 5 NE NEWCASTLE 42.70N 96.81W
06/20/2014 E1.00 INCH UNION SD PUBLIC
&&
ADAMSThe Sioux Falls radar (KFSD), 97 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525044, 525045, 525046, 525047.